A Rare Case of Hypothermia Due to Quetiapine Use

Read full text
Authors: Swathi Muthyam Mogulla, Sravani Kamatam
Cited by: 1
References: 7

Abstract

Hypothermia is defined as a core body temperature of less than 35°C or 95°F. It is a rare condition with clinical manifestations ranging from asymptomatic bradycardia to death. While sepsis and endocrine abnormalities are common causes, drug-induced hypothermia is being seen lately. Antipsychotics such as risperidone and olanzapine are reported to cause hypothermia, but very few case reports exist on quetiapine-induced hypothermia. We present the case of an 80-year-old gentleman who was on quetiapine for his behavioral disturbances secondary to dementia. While he had been on the medication for years, with no new dosage adjustments, he was noted to have significant hypothermia, causing a prolonged hospital stay. After a thorough workup ruling out other causes of hypothermia, it was attributed to be a side effect of quetiapine. Hypothermia resolved within a few hours of holding the medication. This case underscores the importance of considering quetiapine-induced hypothermia in the differential diagnosis, as timely intervention may prevent prolonged hospitalization and functional decline.

Fields of Study & Subjects

Thermal Regulation in Medicine Poisoning and overdose treatments Electrolyte and hormonal disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
6
Pages
e110654–e110654
Publication date
11 June 2026
Language
EN